| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Elevations In Creatine Kinase

Q. I work in a medium care state hospital setting. I recently observed high Creatine Phosphokinase (CPK) levels in patients treated with atypical antipsychotic medications ranging from 500 to even 10,000 without any associated symptoms of classic neuroleptic malignant syndrome (NMS). Would you please advise me how to address and treat this issue?

A. You are putting your finger on a puzzling phenomenon that has been observed in psychiatric patients for many years--unexplained elevations in creatine kinase (CPK). This was observed, initially, by Dr. Herb Meltzer in acutely psychotic patients, and was attributed to the psychosis itself. However, more recent work by Meltzer et al (Neuropsychopharmacology. 1996 Oct;15(4):395-405.) suggests other scenarios.

They looked at CPK levels in patients taking newer antipsychotic medications, and found massive increases in CPK in 11 out of 121 patients (10%) treated with the following antipsychotic drugs: clozapine, loxapine, haloperidol, melperone, risperidone, or olanzapine. These increases in CPK activity were of the MM (skeletal muscle) type and ranged from 1,206 to 177,363 IU/L (median, 9,600 IU/L). Thus, they were much larger than the increases usually found in acutely psychotic patients or even in patients with neuroleptic malignant syndrome (range, 500-3,000 IU/L).

One patient with CPK over 170,000 had rhabdomyolysis as evidenced by myoglobinuria. The onset of the CPK increases was from 5 days to 2 years after initiating treatment, and the increases lasted 4 to 28 days (median, 8 days). Flu-like symptoms were present in two of the patients, but the others were asymptomatic. The increases were self-limiting in three cases, despite continuing treatment. Two of three cases rechallenged with the same drug again developed large increases in CPK activity within a week. Meltzer et al concluded, "It is unlikely these increases in [CPK] activity are related to acute psychosis, trauma, or the neuroleptic malignant syndrome. The increase in CPK activity may reflect the ability of the drugs to increase intermittently cell membrane permeability, especially in skeletal muscle, in some vulnerable subjects. A possible role of serotonin in this process is suggested by the pharmacology of most of the offending drugs. However, in some instances, the increases may have been unrelated to drug treatment. There was no evidence that these increases in [CPK] activity, despite their magnitude, compromised renal function. Routine monitoring of [CPK] activity of myoglobinuria during treatment with the antipsychotic drugs studied here is probably not necessary."

However, other data suggest that monitoring is appropriate in some cases. Reznik et al (Clin Neuropharmacol. 2000 Sep-Oct;23(5):276-80.) retrospectively studied ninety-four patients with schizophrenia treated with clozapine (CLZ) for 18.2 +/- 15.5 months. An electrodiagnostic study was performed on patients with CPK elevation above normal limits, or who complained of general weakness or muscle pains, and/or had abnormal clinically significant findings. In 13 patients (13.8%), abnormal CK levels were found. Six patients complained of some muscular weakness. In two patients, clinical assessment revealed mild general muscular weakness; one revealed decreased tendon reflexes and, in both, CPK levels were above 1,750 IU/L. In 2.1% of medically healthy patients with schizophrenia treated with clozapine on a long-term basis, signs of myotoxicity were found. The authors concluded, "It seems warranted to discontinue CLZ therapy in patients who exhibit abnormal [CPK] levels and myopathic features during treatment."

I am not aware of expert consensus guidelines that have emerged from such data. From my perspective, it would seem reasonable to do the following: (1) For patients taking antipsychotic medication--in addition to monitoring for the classic signs of NMS, such as temperature elevation, mental status changes, and muscle rigidity--also periodically assess the presence of flu-like symptoms and/or complaints of muscle weakness. (2). In patients reporting flu-like symptoms and/or complaints of muscle weakness, check a CPK and do a check of muscle strength and reflexes. (3) If CPK is significantly elevated, or if the patient shows clear signs of muscle weakness, hold the next dose of antipsychotic; (4) Check urine for myoglobinuria, as well as checking BUN and creatinine. (5) If any of these additional measures are abnormal (myoglobin in urine, elevated BUN or creatinine)--or if the patient continues to show signs of myopathy--continue the "hold" on antipsychotic medication and obtain an internal medicine consultation for further advice. I hope these very provisional guidelines are helpful.

January 2004

Disclaimer Back to Ask the Expert